The excessive weight gain was the third most cited

The use of combined oral hormonal
contraceptives (COHCs) has often been associated with weight gain and this
concern can limit the use or lead to a discontinuation of this effective
method, which may be considered a public health issue, since it impacts
directly on countries’ birth control, and a personal issue, since it impacts on
family planning. This essay will discuss the supposed existence of the relationship
between the COHCs use and weight gain. Solutions will be presented in order to
solve or minimize the problems aforementioned. The applied methodology used was
to review medical articles published in the past 20 years, whose objectives
were to establish the supposed relationship.

A relevant study (Bahamondes, Pinho, Melo,
Oliveira & Bahamondes, 2011) was published with the objective of
quantifying the rate of continued use of COHCSs and the reasons for
discontinuation. At the end of the trial, 36.5% of the women had interrupted the
oral contraceptive method in the sixth month, the side effects being the main
cause of discontinuation for more than half of them (57.3%). Among them,
excessive weight gain was the third most cited (16.6%), behind headache (37.6%)
and irregular uterine bleeding (23.6%).

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

Another study with female teenagers (Hall,
White, Rickert, Reame & Westhoff, 2012) showed that more than half of the
sample reported a changed weight in the first 6 months of COHCSs use, 87%
reported weight gain and 66% attributed it to the pill. In the same context,
the idea according to which the COHCs use is related weight gain may even
impact on teenage pregnancy rate, also considered a public health issue. Other
authors also cited weight gain as one of the most frequent causes of
discontinuation of the COHCs use, among other side effects often overlooked by
physicians, such as mood disorders, headache and sexual dissatisfaction.
(Westhoff, Heartwell, Edwards, Zieman, Stuart & Cwiak, 2007).

In addition to the direct interference of
hormones in the metabolism of body substances, such as glucose and lipids, the
relationship with metabolic expenditure should be investigated as a cause of
the supposed weight variation reported with the use of hormonal methods (Siddique,
Naz, Jyoti, Akhtar & Afzal, 2012). The basal metabolic rate (BMR), the
largest representative of the daily energy expenditure, can be accurately
measured by the indirect calorimetry, since it uses energy produced from the
volume of oxygen consumed and the volume of carbon dioxide generated during the
respiratory cycle. In practice, it is preferred to calculate the resting
energetic expenditure (REE) to the BMR, with a minimal overestimate of the
former over the latter. With this non-invasive method, a high accuracy can be
achieved (2 to 4% margin of error). (Ferrannini, 1988)

However, in spite of the fact that women claim
weight variation related to the COHCs use and frequently interrupt the
contraceptive method, a review (Gallo, Lopez, Grimes, Carayon, Schulz, &
Helmerhorst, 2014) of 49 well-conducted studies did not identify an increase in
weight, when compared the effects of the oral contraceptives to the placebo
group or users to non-users. It was also evaluated 52 different combinations
containing oestrogen and progestogen, with no consistent difference between
them.

Likewise, the present study reviewed 61 well-conducted works with
different combinations of progesterone and oestrogen, as well as diverse
dosages. Of this total, 47 studies (77%) denied the
existence of any relationship between the two variables. 14 studies (23%)
suggested an interference of the oral contraceptives use on weight, being that,
in all of them, the variation was positive, which means the casuistry gained
weight. However, in only 3 of these 14 studies (5% of the total), the variation
was statistically significant.

So, some rare studies evidenced a discreet
weight variation, whereas all of the others did not. Nevertheless, the thought
that the use of COHCs causes weight gain is widespread, being one of the main
factors of discontinuation, as seen on the aforementioned works. This fact may
be considered a personal and conjugal problem, since it may lead to conjugal
disagreements and affect the familiar planning. Furthermore, it may be
considered a public health issue, with the potential to interfere in countries’
birth control rate, in teenage pregnancy rate and increase the human poverty
index.

The present review suggests new studies in this field
with longer observation times and with larger samples be carried out.
Furthermore, it is recommended that further works be performed, comparing the
basal metabolic rate in women who take contraceptive pills to women who do not,
evaluating by the indirect calorimetry method rather than predictive formulas,
in order to apprise accurately whether there is a decrease of the basal
metabolic rate caused by the use of contraceptive pills.

It is also suggested that
doctors who usually prescribe combined oral hormonal contraceptives advise
their patients that the effect on weight is controversial and even studies
which demonstrated a discreet weight variation have a low evidence level.
Therefore, it is not recommended to stop using this type of contraceptive
method, unless other side effects are noticed, and, in this case, before the
cessation, the doctor must be notified, in order to change the contraceptive
method and avoid an unwanted pregnancy. Evaluating the suggested solution, the
communication between doctors and patients with a “knowledge transmission”
would be able to put an end to the misconception, avoiding the discontinuation
of this contraception method. It is not possible, however, to affirm if the
presented solution will work, so other studies that evaluate this effectiveness
should be performed.

Most of the
reviewed studies denied the existence of any relationship between the use of
combined oral hormonal contraceptives and weight variation, although the weight
gain remains to be a very frequent complaint in medical practice, being one of
the main causes of discontinuation, which may be considered a personal,
conjugal or even public problem. The solution to this issue may be simple,
since doctors who prescribe contraceptives should advise their patients about
the side effects and recommend them to not interrupt the treatment, unless
other effects appear. In this case, the doctor should be notified, in order to
change the contraceptive method and avoid unintended unwanted pregnancies.